Implications of a partial-differential-equation cohort model

D. L. DeAngelis, J. S. Mattice

Research output: Contribution to journalArticlepeer-review

15 Scopus citations


The growth in size of organisms in a population cohort and the change through time of the number of organisms in the cohort can be modeled in a unified way by means of a partial differential equation. This equation can be solved analytically for reasonable assumptions concerning growth and mortality rates. A cohort will have an initial distribution in sizes both because all offspring are not produced at exactly the same time and because there is some variation in the sizes of organisms at the time of reproduction. Assuming typical organism growth patterns, we show from the solution of the partial differential equation that the size distribution will at first broaden and then eventually become narrow again as the cohort grows in average size. This conclusion is in agreement with growth data on some marine and freshwater organisms. Genetic variations that cause the growth rate to be distributed normally among organisms in the cohort population are also shown to lead to predictable changes in the size distribution through time.

Original languageEnglish (US)
Pages (from-to)271-285
Number of pages15
JournalMathematical Biosciences
Issue number3-4
StatePublished - Dec 1979

ASJC Scopus subject areas

  • Statistics and Probability
  • Modeling and Simulation
  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)
  • Agricultural and Biological Sciences(all)
  • Applied Mathematics


Dive into the research topics of 'Implications of a partial-differential-equation cohort model'. Together they form a unique fingerprint.

Cite this